About the Journal | Editorial Board | Instructions to Contributors | Submission & Review | Advertise with Us | Subscribe to E- Alerts
Sitemap | Feedback | Follow Us 
Advanced search
The Official Scientific Journal of Delhi Ophthalmological Society
Corneal Ulcer Following Prolonged Topical Chloroquine Phosphate
Samarth Mishra, Sudeep Das
Sankara Eye Hospital, Samarjhola, Ganjam, Odisha, India
Corresponding Author:
Samarth Mishra 
MBBS, MS
Sankara Eye Hospital, Samarjhola, 
Ganjam, Odisha, India
Email id: drsamarthretina@gmail.com
Published Online: 30-APR-2018
DOI: http://dx.doi.org/10.7869/djo.355
Abstract
Chloroquine and hydroxychloroquine are well known weapons in a rheumatologist’s armamentarium. Chloroquine, (N’-(7-chloroquinolin-4-yl)-N,N-diethyl-pentane-1,4-diamine) is an antimalarial drug which has been in use since the early 1950s, in the treatment of Discoid and Systemic Lupus Erythematoses, Rheumatoid Arthritis and dermal light sensitivity eruptions. Hobbs in 1959 recognised a retinopathy which was produced by the long-term administration of this drug. Since the proposal of its anti-inflammatory effect, chloroquine phosphate has been used for the treatment of dry eyes. Among the many side-effects following systemic use of chloroquine; pruritus, urticaria, alopecia, lymphedema of forearm, headache, nausea etc are noteworthy. Ophthalmological complications like bull’s eye maculopathy, keratopathy, corneal deposits have also been observed, although infrequently. Majority of the complications arise from the long-term use of the drug which leads to its accumulation in specific sites. Here, we present a rare case report of sterile corneal ulcer following prolonged use of preservative free topical chloroquine phosphate (0.03%w/v) in the form of unims.
Keywords : Chloroquine toxicity, corneal ulcer, chloroquine eye drops, chloroquine phosphate
Article Options
FULL TEXT
ABSTRACT
PDF
PRINTER FRIENDLY VERSION
Search PubMed for
Search Google Scholar for
Article Statistics
Bookmark and Share